This makes me wonder what effect chemotherapy is having on my gut microbiota (gut microbiota: all of the microbes that live in a digestive tract. Fun fact: there are more bacterial cells associated with your body than human cells!) Is anyone studying this? Are my gut microbes going crazy because they too are affected by the chemotherapeutics, or are they going crazy because my immune system is no longer keeping tabs on them, or are they not going crazy at all? Would probiotics help me to feel better, sooner? I can think of at least 10 of you who have already launched Pubmed to answer these questions for me. I can think of at least five of you with whom I would like to collaborate on a grant to ask, and then answer, these questions.
Tuesday, November 2, 2010
I had my first nearly sleepless night last night. Turns out that the anti-nausea drug that was making me foggy was also helping me sleep. Now my head is happily perched on the hillside, overlooking the fog in the river valley that is my digestive tract. All night I was in total sphincter failure, from heartburn on down. I took my non-brain-fog-inducing anti-nausea medicine at 11:00, ate some frozen yogurt at 12:15 (microbes unite!), but neither of these helped. We don't have any heartburn meds in the house, but that will be corrected before sundown today. All of what I'm calling river valley fog was included in chemo 101, but I'm guessing that the reason it hadn't surfaced before was because one of the side effects of the anti-nausea medicine was constipation; therefore, the two opposing forces cancelled each other out. Now I seem to have traded the brain fog for digestive tract fog. Boo!